Tennessee, 2006

Damaging Wind in Tennessee, July 14, 2006

July 14, 2006 · NWS MRX · 1 event in 1 county or zone

Two trees were reported down along Highway 11 and another couple of trees were downed along County Road 351 in the vicinity of Niota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Two trees were reported down along Highway 11 and another couple of trees were downed along County Road 351 in the vicinity of Niota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 1:09 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 14, 1:09 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
209 PM EDT FRI JUL 14 2006

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THUNDERSTORMS INITIATED BY SURFACE HEATING IN THE PLATEAU WILL MOVE
EAST INTO THE VALLEY THROUGH THE EVENING. A FEW OF THE STORMS
COULD BECOME STRONG ENOUGH TO PRODUCE ISOLATED WIND DAMAGE. BEST
INSTABILITY IN LAPS MESOANALYSIS APPEARS TO BE IN THE SOUTHERN AND
CENTRAL VALLEY WHERE CAPES ARE OVER 2500 J/KG. WITH LITTLE UPPER
LEVEL SUPPORT...THE STORMS WILL LIKELY DISSIPATE BY MIDNIGHT. POPS
INCREASE AGAIN TOMORROW MORNING AS A TROUGH AXIS NOW CROSSING THE
MID MISSISSIPPI RIVER VALLEY WILL APPROACH THE AREA. THE MODELS
HAVE COME INTO BETTER AGREEMENT WITH THE TIMING OF THE VORT AXIS
AND BEST LIFT...BRINGING IT INTO OUR NORTHWESTERN COUNTIES AROUND
12Z AND EXITING TO THE SOUTHEAST AROUND 21Z. WILL HAVE HIGH CHANCE
POPS IN THIS TIME FRAME. THE LIFT DOES NOT APPEAR TO BE VERY STRONG
DUE TO THE LACK OF LOW LEVEL FORCING...SURFACE WINDS ARE WESTERLY
AND DIFFLUENT. TIMING OF THE TROUGH PASSAGE IN THE MORNING/EARLY
AFTERNOON WILL ALSO NOT BE IDEAL FOR MAXIMIZING INSTABILITY...SO
THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER LOOKS LOW.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
UPPER TROUGH AXIS IS THROUGH THE AREA BY 00Z SUNDAY AND MUCH DRIER
AIR ALOFT MOVES IN QUICKLY...SO POPS WILL BE REMOVED FROM SATURDAY
NIGHT EXCEPT FOR A SLIGHT CHANCE IN THE EVENING IN THE MOUNTAINS. ON
SUNDAY A LARGE AREA OF HIGH PRESSURE WILL MOVE SLOWLY FROM THE
PLAINS TO THE ATLANTIC COAST THROUGH THE PERIOD. THE 500 MB CENTER
OF THE HIGH WILL SLOWLY DRIFT TO THE EAST AND BE OVER OUR AREA ON
THURSDAY. SUBSIDENCE UNDER THE RIDGE WILL PROMOTE A DRY AND STABLE
ATMOSPHERE. THUS WILL HAVE A PERSISTENCE FORECAST OF DRY CONDITIONS
WITH ABOVE NORMAL TEMPERATURES FOR SUNDAY THROUGH THURSDAY. HIGH
TEMPS SHOULD EASILY REACH THE MID 90S IN THE VALLEY. ON FRIDAY THE
UPPER RIDGE MOVES OFFSHORE...ALLOWING SOME MOISTURE ADVECTION AND
SLIGHT DESTABILIZATION. WILL HAVE A SLIGHT CHANCE POP FRIDAY
AFTERNOON WITH SLIGHTLY COOLER TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73 92 71 93 / 40 50 10 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72 89 69 93 / 40 50 10 0
OAK RIDGE, TN                       72 89 69 92 / 40 50 10 0
TRI CITIES AIRPORT, TN              69 87 65 89 / 40 50 10 0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DGS

In the hours before

Local storm report, Jul 14, 11:05 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1205 PM EDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     7 W MAYNARDVILLE        36.25N 83.93W
07/13/2006                   UNION              TN   DEPT OF HIGHWAYS

            SEVERAL TREES AND LARGE LIMBS DOWNED ONTO ROADWAYS IN AND
            NEAR BIG RIDGE STATE PARK. REPORTED BY THE UNION COUNTY
            HIGHWAY DEPARTMENT.

0355 PM     TSTM WND DMG     2 S MURPHY              35.06N 84.03W
07/13/2006                   CHEROKEE           NC   UTILITY COMPANY

            FROM 355 TO 410 PM EDT...SEVERAL TREES AND POWERLINES
            DOWN ACROSS THE SOUTHERN THIRD OF THE COUNTY. REPORTED BY
            BLUE RIDGE MOUNTAIN ELECTRIC.

0756 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
07/13/2006                   HAMILTON           TN   UTILITY COMPANY

            FROM 756 TO 825 PM EDT...NUMEROUS TREES AND POWERLINES
            DOWN ACROSS THE SOUTHEASTERN THIRD OF THE
            COUNTY...ESPECIALLY AROUND EAST RIDGE...EAST
            BRAINERD...COLLEGEDALE...OOLTEWAH AND APISON. REPORTED BY
            THE ELECTRIC POWER BOARD.

0810 PM     TSTM WND DMG     SHARPS CHAPEL           36.34N 83.81W
07/13/2006                   UNION              TN   UTILITY COMPANY

            FROM 810 TO 820 PM EDT...SEVERAL TREES AND POWERLINES
            DOWN ACROSS THE NORTHERN HALF OF THE COUNTY. REPORTED BY
            POWELL VALLEY ELECTRIC.

0815 PM     TSTM WND DMG     5 NE MAYNARDVILLE       36.30N 83.74W
07/13/2006                   UNION              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON HIGHWAY 33 AT MCLEMORE LANE AND ONE TREE
            DOWN JUST OFF HIGHWAY 33 ON HICKORY VALLEY ROAD. REPORTED
            BY DISPATCH.

&&

FERRELL
Local storm report, Jul 14, 11:07 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 PM EDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     7 W MAYNARDVILLE        36.25N 83.93W
07/13/2006                   UNION              TN   DEPT OF HIGHWAYS

            SEVERAL TREES AND LARGE LIMBS DOWNED ONTO ROADWAYS IN AND
            NEAR BIG RIDGE STATE PARK. REPORTED BY THE UNION COUNTY
            HIGHWAY DEPARTMENT.

0110 PM     TSTM WND DMG     9 W MORRISTOWN          36.21N 83.46W
07/13/2006                   GRAINGER           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG NORTHSHORE DRIVE. REPORTED BY
            GRAINGER SHERIFFS OFFICE.

0355 PM     TSTM WND DMG     2 S MURPHY              35.06N 84.03W
07/13/2006                   CHEROKEE           NC   UTILITY COMPANY

            FROM 355 TO 410 PM EDT...SEVERAL TREES AND POWERLINES
            DOWN ACROSS THE SOUTHERN THIRD OF THE COUNTY. REPORTED BY
            BLUE RIDGE MOUNTAIN ELECTRIC.

0756 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
07/13/2006                   HAMILTON           TN   UTILITY COMPANY

            FROM 756 TO 825 PM EDT...NUMEROUS TREES AND POWERLINES
            DOWN ACROSS THE SOUTHEASTERN THIRD OF THE
            COUNTY...ESPECIALLY AROUND EAST RIDGE...EAST
            BRAINERD...COLLEGEDALE...OOLTEWAH AND APISON. REPORTED BY
            THE ELECTRIC POWER BOARD.

0810 PM     TSTM WND DMG     SHARPS CHAPEL           36.34N 83.81W
07/13/2006                   UNION              TN   UTILITY COMPANY

            FROM 810 TO 820 PM EDT...SEVERAL TREES AND POWERLINES
            DOWN ACROSS THE NORTHERN HALF OF THE COUNTY. REPORTED BY
            POWELL VALLEY ELECTRIC.

0815 PM     TSTM WND DMG     5 NE MAYNARDVILLE       36.30N 83.74W
07/13/2006                   UNION              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON HIGHWAY 33 AT MCLEMORE LANE AND ONE TREE
            DOWN JUST OFF HIGHWAY 33 ON HICKORY VALLEY ROAD. REPORTED
            BY DISPATCH.

&&

FERRELL
Special weather statement, Jul 14, 12:39 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT FRI JUL 14 2006

TNZ035-036-141830-
ANDERSON-MORGAN-
139 PM EDT FRI JUL 14 2006

...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON AND MORGAN
COUNTIES...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLIVER SPRINGS....MOVING EAST AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Special weather statement, Jul 14, 1:17 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 PM EDT FRI JUL 14 2006

TNZ083-084-099-141915-
HAMILTON-MEIGS-RHEA-
217 PM EDT FRI JUL 14 2006

...STRONG THUNDERSTORMS WERE AFFECTING HAMILTON...MEIGS AND RHEA
COUNTIES...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DAYTON TO 7 MILES
EAST OF SODDY-DAISY....MOVING SOUTH AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Local storm report, Jul 14, 1:20 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     PETROS                  36.09N 84.45W
07/14/2006                   MORGAN             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON HIGHWAY 116 NEAR PETROS. REPORTED BY
            DISPATCH.

&&

GRC
Special weather statement, Jul 14, 1:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT FRI JUL 14 2006

TNZ067>069-141930-
KNOX-LOUDON-ROANE-
242 PM EDT FRI JUL 14 2006

...STRONG THUNDERSTORMS WERE AFFECTING KNOX...LOUDON AND ROANE
COUNTIES...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
KNOXVILLE TO 5 MILES NORTHWEST OF LENOIR CITY....MOVING EAST AT 10
MPH.

THESE STORMS WILL BE NEAR...
  LENOIR CITY BY 255 PM EDT.
  FARRAGUT BY 315 PM EDT.
  KNOXVILLE BY 320 PM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB

The radar

The Knoxville radar (KMRX), 128 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
July 14, 2:15 PM EST
Where
McMinn County, Niota
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
35.517, -84.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519315.